A number of cardiovascular drugs have the potential to cause respiratory impairment, although diffuse parenchymal lung disease is quite rare (table 1A-B). Several different respiratory adverse effects have been identified: upper airway angioedema or hematoma, bronchoconstriction, cough, interstitial pneumonitis, organizing pneumonia, eosinophilic pneumonia, drug-induced lupus, acute respiratory distress syndrome, diffuse alveolar hemorrhage, pleuritis, pleural effusion, methemoglobinemia, and solitary lung mass.
This topic review will provide an overview of the lung diseases induced by various cardiovascular drugs. The clinical manifestations, diagnosis, and management of pulmonary toxicity due to amiodarone and an approach to the diagnosis of interstitial lung disease are discussed separately. (See "Amiodarone pulmonary toxicity" and "Approach to the adult with interstitial lung disease: Clinical evaluation" and "Approach to the adult with interstitial lung disease: Diagnostic testing".)
Pulmonary toxicity is a well known adverse effect of the antiarrhythmic agent amiodarone. Several forms of pulmonary disease have been described, including interstitial pneumonitis, organizing pneumonia, acute respiratory distress syndrome (ARDS), diffuse alveolar hemorrhage (DAH), pulmonary nodules, solitary masses, and also (rarely) pleural effusion. The clinical presentation, pathogenesis, diagnosis, and treatment of amiodarone pulmonary toxicity are discussed separately. (See "Amiodarone pulmonary toxicity".)
ANGIOTENSIN CONVERTING ENZYME INHIBITORS
Angiotensin converting enzyme (ACE) inhibitors are associated with cough, angioedema, and, rarely, pneumonitis.
●Cough – All of the ACE inhibitors can induce a dry, persistent, and often nocturnal cough (in 5 to 20 percent of patients). The cough may develop within hours of the first dose or weeks to months later. It is more common in women, non-smokers, and persons of Chinese origin. The cough typically resolves one to four weeks after discontinuation of the ACE inhibitor but in a subgroup of coughers, resolution may take several months . One important caveat is that cough may be a symptom of heart failure, and a thorough history and physical examination are needed to ascertain whether the cough is truly related to the ACE inhibitor therapy. An increased incidence of cough does not appear to occur with the angiotensin II receptor antagonists. (See "Major side effects of angiotensin-converting enzyme inhibitors and angiotensin II receptor blockers" and "Evaluation of subacute and chronic cough in adults".)